Try it
Pharmacology · Pharmacodynamics: tachyphylaxis
Sample itemDuring spinal anaesthesia a man is given ephedrine boluses every few minutes for hypotension, and each successive dose produces a smaller rise in blood pressure. What is the most likely mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Depletion of releasable noradrenaline stores in sympathetic nerve terminals
Ephedrine acts mainly indirectly by displacing noradrenaline from vesicles. With rapid repeated dosing the releasable store is exhausted and the response falls within minutes, which is termed tachyphylaxis. A direct agonist such as phenylephrine does not show this because it does not depend on stored transmitter.
Option by option
A. Development of neutralising antibodies against ephedrine
Ephedrine is a small molecule and does not provoke neutralising antibodies on this timescale.
B. Induction of hepatic enzymes that accelerate ephedrine metabolism
Enzyme induction takes days and cannot explain a fall within minutes.
C. Genetic loss of beta receptors over minutes
Receptor gene expression cannot change over minutes, and the effect depends on transmitter release.
D. Depletion of releasable noradrenaline stores in sympathetic nerve terminals (correct)
Correct. An indirectly acting amine loses effect when its transmitter store is depleted.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Pharmacodynamics: tachyphylaxisA patient is given repeated doses of ephedrine every 15 minutes to correct hypotension.…
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?